Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 285, NWS North Platte, NE

July 2, 2005Hayes County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 2, 2005, 10:23 PM CDT for Hayes County, Nebraska. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2005, 10:23 PM CDT (03:23 UTC)
Expired
Jul 2, 2005, 11:00 PM CDT
In force
37 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Hayes County, NE

The radar

The Goodland radar (KGLD), 145 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 376 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
376 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
3596 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 030323
SVRLBF
NEC085-030400-
/O.NEW.KLBF.SV.W.0285.050703T0323Z-050703T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1023 PM CDT SAT JUL 2 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HAYES COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 1100 PM CDT

* AT 1016 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 16 MILES WEST OF HAYES CENTER...
  AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTH OF HAYES CENTER BY 1040 PM CDT

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 4068 10132 4036 10132 4057 10086 4069 10084

$$

CDC
2 follow-up statements
000 
WWUS53 KLBF 030341
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1041 PM CDT SAT JUL 2 2005

NEC085-030400-
/O.CON.KLBF.SV.W.0285.000000T0000Z-050703T0400Z/
HAYES NE-
1041 PM CDT SAT JUL 2 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1100 PM CDT FOR
NORTH CENTRAL HAYES COUNTY...

AT 1033 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR HAYES CENTER...MOVING
EAST AT 20 MPH.

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

LAT...LON 4067 10112 4047 10112 4057 10086 4069 10084

$$

CDC
000 
WWUS53 KLBF 030359
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1059 PM CDT SAT JUL 2 2005

NEC085-030409-
/O.EXP.KLBF.SV.W.0285.000000T0000Z-050703T0400Z/
HAYES NE-
1059 PM CDT SAT JUL 2 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HAYES COUNTY
EXPIRES AT 1100 PM CDT...

RADAR INDICATES THE STORMS WHICH PROMPTED THE WARNING HAVE EXITED 
HAYES COUNTY.

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

LAT...LON 4067 10112 4047 10112 4057 10086 4069 10084

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:40 PM CDT, 7 hours 43 minutes earlier.

Area forecast discussion, Jul 2, 2:40 PM CDT, 7 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
240 PM CDT SAT JUL 2 2005

.DISCUSSION...

NEAR TERM (TONIGHT THROUGH TUESDAY)...MAIN CHALLENGES IN THE NEXT 84
HOURS ARE PRECIP CHANCES...WITH ZONAL FLOW ACROSS THE CENTRAL CONUS
AND A FAIRLY ACTIVE NRN STREAM ACROSS THE NRN PLAINS. GLANCE AT THE
WV IMAGERY MIDDAY INDICATING SEVERAL WAVES EMBEDDED IN THE MEAN
FLOW ACROSS NRN WY...SRN MT. THESE FEATURES ARE ALL AHEAD OF A MAJOR
WAVE ENTERING WRN MT ATTM. AT THE SFC...19Z ANALYSIS INDICATING A
SFC TROF EXTENDING FROM PHILIP SD...TO WEST OF VTN...TO IMPERIAL.
GLANCING AT DEW POINTS...AND WINDS...DRYLINE EXTENDS FROM JUST WEST
OF VTN TO JUST EAST OF LBF. BEST DYNAMIC FORCING APPEARS TO BE OVER
THE DAKOTAS WHERE THE BULK OF THE SEVERE THREAT SHOULD BE.
HOWEVER...ISOLATED CONVECTION COULD FIRE IN THE VICINITY OF THE
DRYLINE. NAM THIS MORNING INDICATING ML CAPES AT OR NEAR 5K BY 00Z
THIS EVENING EAST OF THE DRY LINE...WITH THE CAP FAIRLY WEAK BY THIS
TIME. AM THINKING THE CAPE IS A LITTLE ON THE HIGH SIDE IN THE MODEL
AS WAS FORECASTING 70 DEW POINTS OVER BBW (ACTUAL DEW POINT WAS 61).
SHEAR STRONG THOUGH AND IF ANY STORM FIRES...IT SHOULD BECOME
SUPERCELLULAR FAIRLY QUICKLY. MAIN EXPECTED THREAT FROM ANY ISOLATED
STORMS WHICH MAY FIRE...WOULD BE FROM LARGE HAIL. AM EXPECTING
CONVECTIVE THREAT TO DIMINISH QUICKLY AFTER SUNSET...WITH THE ONLY
OVERNIGHT CHANCE IN THE NERN ZONES...IN THE VICINITY OF THE LOW
LEVEL JET. AFTER TONIGHT...THE SURFACE TROF AND ASSOCIATED SURFACE
LOW...WILL SHOOT INTO NRN IA AND SRN MN ON SUNDAY. THIS WILL DROP
THE SURFACE BOUNDARY INTO ERN AND SRN NEBR...SHIFTING THE CONVECTIVE
FOCUS SOUTH AS WELL. WILL CONTINUE LOW POP MENTION ON SUNDAY...FOR
ANY ISOLATED ACTIVITY BEHIND THE FRONT. THIS SETUP WAS SIMILAR TO
WHAT WE HAD PAST TUESDAY. THE FRONT WAS DRAPED OVER EASTERN
NEBRASKA...HOWEVER ENOUGH RESIDUAL MOISTURE AND COOL TEMPS
ALOFT...ALLOWED SOME ISOLATED SHRAS AND TSRAS TO DEVELOP. NEXT MAJOR
CHANCES FOR PRECIP ARIVE ON MONDAY NIGHT/TUESDAY...AS HIGH PRESSURE BUILDS
INTO THE MISSOURI VALLEY...ALLOWING ABUNDANT RETURN SERLY FLOW...AND
THETA E RIDGING TO BUILD INTO THE HIGH PLAINS.

LONG TERM (WEDNESDAY THROUGH SATURDAY)...MAIN DILEMMA IN THE OUT
PERIODS IS THE ENDING OF PRECIP ACROSS THE NERN ZONES ON WEDNESDAY
AND LOW POPS ACROSS THE SWRN ZONES FOR WEDS NIGHT AND THURSDAY. LONG
RANGE MODELS THIS AM BEGIN A PATTERN SHIFT TOWARD THE LATTER HALF OF
NEXT WEEK. PROGRESSIVE WRLY FLOW...WILL BEGIN TO TRANSITION TO
RIDGING ACROSS THE CENTRAL AND SRN ROCKIES BY THURSDAY AND FRIDAY.
ROBUST LOW LEVEL MOISTURE...WILL EXTEND UP TO THE FRONT RANGE OF
COLORADO BY THURSDAY...SO AM EXPECTING SOME LATE AFTERNOON TSRAS
ACROSS ERN COLORADO...ESPECIALLY ON THURSDAY...BEFORE THE UPPR HIGH
BUILD IN ON FRIDAY. GIVEN THE EXPECTED TRAJECTORY OF H5 FLOW ON
THURSDAY...SOME OF THIS CONVECTION MAY IMPACT THE FAR SWRN ZONES
THROUGH SUNSET. AS FOR TEMPS...TRENDED TEMPS UP 1-2 DEGREES A DAY
FROM THURSDAY ON...TOPPING OUT IN THE LWR TO MID 90S FOR SATURDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

&&

CLB
Hazardous weather outlook, Jul 2, 3:20 PM CDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
320 PM CDT SAT JUL 2 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-031045-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
320 PM CDT SAT JUL 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

A DRYLINE...OR BOUNDARY SEPARATING DRY AND HOT AIR FROM WARM HUMID
AIR...HAS DEVELOPED ACROSS WESTERN NEBRASKA THIS AFTERNOON. AHEAD OF
THIS FEATURE...SOUTHERLY WINDS CONTINUE TO BRING A GOOD SUPPLY OF
MOISTURE WHICH WILL SERVE TO DESTABILIZE THE ATMOSPHERE. THIS
EVENING...THE DRYLINE IS EXPECTED TO EXTEND FROM NEAR MERRIMAN
SOUTHEAST TO NEAR BROKEN BOW. IN ADDITION...A WEAK LOW PRESSURE
SYSTEM ALOFT WILL MOVE ACROSS THE STATE AND IS EXPECTED TO CONTRIBUTE
TO THUNDERSTORM DEVELOPMENT ALONG AND AHEAD OF THE DRYLINE THIS
EVENING AND OVERNIGHT. HOWEVER...WARM TEMPERATURES IN THE MIDDLE
LEVELS OF THE ATMOSPHERE WILL INHIBIT WIDESPREAD THUNDERSTORM
ACTIVITY. ANY STORMS THAT DO FORM HOWEVER WILL HAVE THE POTENTIAL TO
PRODUCE LARGE HAIL...GUSTY WINDS...AND FREQUENT CLOUD TO GROUND
LIGHTNING.

SOME OF THE STORMS THAT DEVELOP INITIALLY WILL HAVE LITTLE RAINFALL
ASSOCIATED WITH THEM. THIS COULD LEAD TO AN INCREASED DANGER FOR
WILDFIRE ACTIVITY SHOULD GUSTY WINDS ACCOMPANY THE THUNDERSTORMS. THE
GREATEST POTENTIAL FOR SEVERE STORMS IS EXPECTED TO BE NORTH AND EAST
HIGHWAY 2.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL MOVE THROUGH THE STATE FROM NORTH TO SOUTH EARLY
SUNDAY MORNING...BRINGING IN SOMEWHAT DRIER AND COOLER AIR. THIS WILL
INHIBIT WIDESPREAD THUNDERSTORM DEVELOPMENT THROUGH THE DAY AND
EVENING SUNDAY. THE FRONT WILL BEGIN TO RETURN NORTHWARD ON MONDAY
HOWEVER...ALLOWING BETTER MOISTURE TO RETURN TO THE AREA. A
PROGRESSIVE FLOW OF LOW PRESSURE SYSTEMS ALOFT WILL COMBINE WITH THE
FRONT AND ADDITIONAL MOISTURE TO INCREASE THUNDERSTORM CHANCES AGAIN
FOR INDEPENDENCE DAY AND NIGHT. A FEW OF THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS...MAINLY WEST OF A
LINE FROM MULLEN TO HAYES CENTER.

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY AND
THURSDAY AS WELL. BEYOND THIS...A RIDGE OF HIGH PRESSURE IS EXPECTED
TO BUILD INTO THE WESTERN HIGH PLAINS LATE IN THE WEEK LEADING TO A
DRIER WEATHER PATTERN TOWARD THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN PORTIONS OF NORTHWEST AND NORTH
CENTRAL NEBRASKA THIS EVENING.

JWS/MASEK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 10:10 PM CDTSevere Thunderstorm WarningLBFChase35 min
Jul 2, 10:18 PM CDTSevere Thunderstorm WarningLBFLincoln27 min
Jul 3, 5:28 PM CDTSevere Thunderstorm WarningLBFLincoln33 min
Jul 3, 6:35 PM CDTSevere Thunderstorm WarningLBFChase55 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.